JAMA · 1988 · 67 citations · 10 references
PharmacyPediatricsToxicologyAnalytical ToxicologyForensic ToxicologyPediatric Clinical PharmacologyCyanide ToxicologyPediatric Poisoning DiagnosisPediatric ToxicologyPoisoning InvestigationAcute Cyanide PoisoningCyanide Analytical ToxicologyCyanide Ingestion ToxicityCyanide MetabolismCyanide Poisoning DeathsHepatic Microsomal MetabolismPostmortem Cyanide ToxicologyToxic Product Exposure
Two cases of pediatric accidental ingestion of an acetonitrile-containing cosmetic are reported. One of the children, a 16-month-old boy, was found dead in bed the morning after ingesting the product. No therapy had been undertaken, as the product was mistakenly assumed to be an acetone-containing nail polish remover. The second child, a 2-year-old boy, experienced signs of severe cyanide poisoning, but survived with vigorous supportive care. Both children had blood cyanide levels in the potentially lethal range. The observed delayed onset of severe toxic reactions supports the proposed mechanism of acetonitrile conversion to inorganic cyanide via hepatic microsomal enzymes. Physicians and poison centers should be alerted to the existence of this highly toxic product, sold for removal of sculptured nails and likely to be confused with the less toxic acetone-containing nail polish removers. We urge regulatory agencies to reconsider the wisdom of marketing a cosmetic that poses such an extreme health hazard.
10
Studies on the mechanism of acute toxicity of nitriles in mice
Hideji Tanii, Kazuo Hashimoto · Archives of Toxicology · 1984 · 137 citations
Pharmacy, Pharmacology, Toxicology +11
Comparative toxicities of aliphatic nitriles
Ahmed E. Ahmed, Mohammed Y. H. Farooqui · Toxicology Letters · 1982 · 80 citations
Pharmacy, Chemistry, Toxicology +4